Side Effects Of Topamax For Depression & Anxiety

Written by Pam MS, NCSP | Fact checked by Psychology Dictionary staff 

When it comes to treating your anxiety and depression, there are a number of different drugs that you can take. Psychiatrists will look at the best drugs for you based on two main factors. First, is it effective? Second, can you live with the side effects (if there are any for you)? One example of drugs that may have side effects in the treatment of depression and anxiety is Topamax. Here is a closer look at this drug and its potential side effects:

What is Topamax and what is it used for?
Topamax is the brand name of a drug called topiramate. This drug was originally developed as an antiseizure medication that has been approved for adults and children over the age of two. In addition to its power as an anticonvulsant, it has also shown promise in treating some forms of depression and anxiety. This is because recent science has shown that for some people, depression and other mental illnesses may be based on something called microseizures, where the brain is having tiny seizures that don't affect the body but cause changes in the way it thinks. By eliminating the microseizures you can eliminate the anxiety and depression.

What are the Side Effects?
The reported side effects of Topamax include a combination of severe and mild symptoms. Severe side effects include an allergic reaction; vision pain or loss; memory, thought or speech issues; severe dehydration; kidney stones; acidosis or high ammonia levels in the blood. Mild side effects include numbness or tingling in the limbs; flushing; headache, dizziness or drowsiness; mood or memory problems; a change in your sense of taste; rapid eye movements or gastrointestinal discomfort or problems.

What Can You do to Mitigate the Side Effects?
If you have any of the severe symptoms or the precursor to any of the severe symptoms, it is important to seek immediate medical care. Bring the drugs with you so that the emergency care can see what you have been taking. Discontinue use of the drug until you have re-conferred with your doctor about the safest approach for you in the future. If you get one of the mild side effects, then you need to consider a series of questions before you can decide what to do. First, can you life with the side effect as it is? If so, and the drug is helping you, then one option is to do nothing and suffer through the side effect as a sacrifice. Second, is there a way in which the side effect can be mitigated? This would be like adding lots of extra hydration to prevent kidney stones and dehydration. Third, can the medicine's protocol be changed to mitigate for the symptoms? If the drug is making you drowsy, for example, can you take it before bed instead of in the morning? The more you work with a doctor on possible solutions for side effects, the more likely you will be to have a positive experience.

More On This Topic



Comments are closed.